South Dakota, 2013Hail and Damaging Winds in South Dakota, August 27 to 28, 2013
August 27 to 28, 2013 · NWS ABR · 18 events in 7 counties and zones
Numerous severe thunderstorms brought large hail along with wind gusts from 60 to 90 mph to parts of north central and northeast South Dakota. Numerous trees were downed along with many structures damaged.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous severe thunderstorms brought large hail along with wind gusts from 60 to 90 mph to parts of north central and northeast South Dakota. Numerous trees were downed along with many structures damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 27, 4:43 PM MST, 17 minutes earlier.
Area forecast discussion, Aug 27, 4:43 PM MST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CDT TUE AUG 27 2013
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
THE MAIN FORECAST CHALLENGES WILL BE TEMPERATURES THROUGH THE
PERIOD AND PRECIP CHANCES TONIGHT AND WEDNESDAY MORNING.
A SHORTWAVE IS RIDING OVER THE RIDGE TONIGHT. COMBINED WITH A
PLUME OF MOISTURE SHOOTING INTO THE WESTERN DAKOTAS THUNDERSTORMS
ARE ALREADY DEVELOPING THIS AFTERNOON. THE MAGIC NUMBER SEEMS TO
BE H7 TEMPS OF +12C OR LESS. THAT LINE WILL STRETCH FROM JUST WEST
OF BROWN COUNTY SOUTHWEST TO DEWEY COUNTY. AREAS NORTHWEST OF
THERE ARE THE MOST LIKELY TO SEE STRONG TO SEVERE THUNDERSTORMS
THIS EVENING WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS.
THERE IS VERY LITTLE CIN...2000 J/KG OF CAPE AND SHEAR AROUND 45
KTS FOR THE STORMS TO WORK WITH. STUCK VERY CLOSE TO THE NAM 12
SOLUTION WHICH KEEPS THE MAJORITY OF STORMS ALONG THE NORTHERN
TIER BUT PROGRESSES THEM EASTWARD OVERNIGHT INTO WEST CENTRAL
MINNESOTA FOR WEDNESDAY MORNING.
DUE TO THE POTENTIAL PRECIP...HIGH TEMPS ON WEDNESDAY WILL BE A
LITTLE TRICKY. CLOUD COVER COULD SUPPRESS THEM SLIGHTLY IN THE
EAST. BY THURSDAY DRIER AIR WILL MOVE IN AND HIGH TEMPERATURES
WILL RISE BACK INTO THE UPPER 90S...CLOSE TO 100 IN THE SOUTHWEST
COUNTIES.
.LONG TERM...FRIDAY THROUGH TUESDAY.
THE MEDIUM RANGE MODELS CONTINUE THE TREND FOR THE STRONG UPPER
LEVEL RIDGE FLATTENING THEN REBOUNDING FARTHER WEST ON THE
WEEKEND. THIS WILL RESULT IN THE HOT TEMPERATURES CONTINUING
UNTIL AT LEAST SATURDAY...WITH A NICE COOL-DOWN ON SUNDAY INTO
THE 80S BEFORE TEMPS BEGIN TO RISE AGAIN TUESDAY.
THE MAIN QUESTION IS CHANCES OF THUNDERSTORMS SATURDAY AS SYSTEM
MOVES THROUGH. THE SYSTEM AND ASSOCIATED COLD FRONT LOOK FAIRLY
DRY FOR THE FORECAST AREA ATTM...AND TIMING DOES NOT APPEAR TO BE
FAVORABLE. AS HAS BEEN THE CASE THIS SUMMER...THE SYSTEM LOOKS
BETTER FARTHER NORTH FOR ANY THUNDERSTORMS. WILL KEEP LOW POPS
GOING FOR DURING THE DAY SATURDAY.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
MOSTLY VFR CONDITIONS SHOULD PREVAIL THROUGH TONIGHT. THERE COULD
BE SOME MVFR FOG IN THE EAST...AND A FEW THUNDERSTORMS OUT WEST.
ANY THUNDERSTORM COULD PRODUCE IFR CONDITIONS FOR A RELATIVELY
SHORT AMOUNT OF TIME. KMBG HAS THE HIGHEST PROBABILITY OF SEEING
THUNDERSTORMS THIS EVENING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BUFFALO-CLARK-
CODINGTON-DAY-DEUEL-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-
LYMAN-MARSHALL-ROBERTS-SPINK.
MN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BIG STONE-TRAVERSE.
&&
UPDATE...TDK
SHORT TERM...WISE
LONG TERM...SCARLETT
AVIATION...TDK
WEATHER.GOV/ABERDEENHazardous weather outlook, Aug 27, 2:19 AM MST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
419 AM CDT TUE AUG 27 2013
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
419 AM CDT TUE AUG 27 2013 /319 AM MDT TUE AUG 27 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
TEMPERATURES WILL AGAIN TOP OUT IN THE 90S TODAY. HEAT INDEX
VALUES MAY APPROACH 100 DEGREES THIS AFTERNOON.
REMNANTS OF TROPICAL STORM IVO WILL RESULT IN THE LOW CHANCE FOR A
FEW HIGH BASED STORMS PUSHING IN FROM THE WEST THIS EVENING. THE
RISK FOR STORMS WILL CONTINUE THROUGH THE NIGHT...THOUGH SEVERE
WEATHER IS UNLIKELY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAT INDEX VALUES WILL CONTINUE TO TOP OUT AROUND 100 DEGREES OVER
THE NEXT SEVERAL DAYS.
A FEW STORMS COULD DEVELOP OVER THE AREA WEDNESDAY. SEVERE WEATHER
WILL REMAIN UNLIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
CONNELLY
In the hours before
Special weather statement, Aug 27, 4:16 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CDT TUE AUG 27 2013
SDZ003-272345-
CORSON-
516 PM MDT TUE AUG 27 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CORSON COUNTY UNTIL 545 PM MDT...
AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THUNDER HAWK...OR 57 MILES WEST OF
MCLAUGHLIN...MOVING NORTHEAST AT 20 MPH.
A FEW LOCATIONS IN THE ADVISORY INCLUDE THUNDER HAWK...KELDRON AND
MORRISTOWN.
SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
TDK
Special weather statement, Aug 27, 5:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
700 PM CDT TUE AUG 27 2013
SDZ003-280030-
CORSON-
600 PM MDT TUE AUG 27 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CORSON
COUNTY UNTIL 630 PM MDT...
AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BLACK HORSE...OR 22 MILES
WEST OF MCLAUGHLIN...MOVING EAST AT 30 MPH.
A FEW LOCATIONS IN THE ADVISORY INCLUDE BULLHEAD AND WALKER.
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
TDK
Thunderstorm Wind, Corson
- When
- August 27, 5:00 PM MST
- Where
- Corson County, 2.53 mi NE of Black Horse
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.750, -101.350
Eighty mph winds downed several trees and damaged a few grain bins.
Thunderstorm Wind, Corson
- When
- August 27, 5:15 PM MST
- Where
- Corson County, Bullhead
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.770, -101.080
Sixty mph winds were estimated.
Hail, Dewey
- When
- August 27, 9:00 PM MST
- Where
- Dewey County, 1.61 mi ESE of Isabel
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.370, -101.400
Thunderstorm Wind, Potter
- When
- August 27, 10:01 PM CST
- Where
- Potter County, 12 mi WNW of Gorman
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.010, -100.290
Hail, Dewey
- When
- August 27, 10:15 PM MST
- Where
- Dewey County, 3.45 mi S of Firesteel
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.380, -101.280
Thunderstorm Wind, Dewey
- When
- August 27, 10:50 PM MST
- Where
- Dewey County, 6.04 mi SSE of Glencross
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.370, -100.880
Sixty mph winds were estimated.
Thunderstorm Wind, Potter
- When
- August 28, 3:00 AM CST
- Where
- Potter County, 12 mi WNW of Gorman
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.010, -100.290
Thunderstorm Wind, Potter
- When
- August 28, 3:02 AM CST
- Where
- Potter County, 12 mi WNW of Gorman
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.010, -100.290
Thunderstorm Wind, Potter
- When
- August 28, 3:15 AM CST
- Where
- Potter County, 0.69 mi N of Gettysburg Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.990, -99.950
Thunderstorm Wind, Hand
- When
- August 28, 4:20 AM CST
- Where
- Hand County, 5.38 mi NW of Polo
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.840, -99.170
Eighty mph winds snapped off two large cottonwood trees.
Thunderstorm Wind, Faulk
- When
- August 28, 4:40 AM CST
- Where
- Faulk County, 0.49 mi E of Miranda
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.970, -98.960
Thunderstorm Wind, Spink
- When
- August 28, 5:05 AM CST
- Where
- Spink County, 7.6 mi WSW of Redfield Arpt
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.790, -98.660
Ninety mph winds snapped numerous trees off at their base along with destroying a garage and tipping several campers over onto their side at Cottonwood Lake.
Thunderstorm Wind, Spink
- When
- August 28, 5:20 AM CST
- Where
- Spink County, 0.85 mi NW of Tulare
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Public
- Coordinates
- 44.740, -98.510
Thunderstorm Wind, Spink
- When
- August 28, 5:23 AM CST
- Where
- Spink County, 0.85 mi NW of Tulare
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.740, -98.510
Ninety mph winds downed several trees and blew out several windows in Tulare.
Thunderstorm Wind, Spink
- When
- August 28, 5:25 AM CST
- Where
- Spink County, 0.85 mi NW of Tulare
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 44.740, -98.510
Ninety mph winds caused damage to the school.
Thunderstorm Wind, Spink
- When
- August 28, 5:45 AM CST
- Where
- Spink County, 3.5 mi ENE of Crandon
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.780, -98.380
Eighty mph winds downed several trees and tree branches along with causing some power outages.
Thunderstorm Wind, Spink
- When
- August 28, 5:45 AM CST
- Where
- Spink County, 7.24 mi SW of Redfield Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.780, -98.640
Eighty mph winds downed several trees.
Thunderstorm Wind, Clark
- When
- August 28, 6:35 AM CST
- Where
- Clark County, 1.7 mi SW of Willow Lake
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.600, -97.640
Seventy mph winds rolled a couple grain bins.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 27 to 31, 20131 death · 21 injured · 3 events
- Lightning Strike in Wisconsin, August 27, 2013$1.0 million · 1 event
- Flash Flooding and Debris Flow in Utah, August 27 to 31, 2013$55,000 · 69 kt wind · 10 events
- Hail and Damaging Winds in South Dakota, August 27, 2013$20,000 · 1.75 in hail · 8 events
- Flash Flood and Flooding in South Dakota, August 27 to 28, 2013$20,000 · 1 in hail · 6 events
- Damaging Wind in Michigan, August 27, 2013$25,000 · 56 kt wind · 1 event
- Drought in Missouri, August 27 to 31, 201315 events
- Tornadoes in Michigan, August 27, 2013$15,000 · EF0 · 2 events
- Drought in Texas, August 27 to 31, 2013$9,000 · 5 events
- Hail and Damaging Winds in Wisconsin, August 27, 20131.75 in hail · 5 events
- Waterspouts in Gulf of Mexico, August 27, 20134 events
- Flash Flooding in Colorado, August 27, 20134 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474929, 474935, 474927, 474936, 474928, 474937, 474938, 474939, 474940, 474941, 474942, 474930, 474943, 474931, 474932, 474933, 474934, 474944.